Ethambutol-associated optic neuropathy

Ann Acad Med Singap. 2006 Apr;35(4):274-8.

Abstract

Introduction: Ethambutol is used in the treatment of tuberculosis, which is still prevalent in Southeast Asia, and can be associated with permanent visual loss. We report 3 cases which presented with bitemporal hemianopia.

Clinical picture: Three patients with ethambutol-associated toxic optic neuropathy are described. All 3 patients had loss of central visual acuity, colour vision (Ishihara) and visual field. The visual field loss had a bitemporal flavour, suggesting involvement of the optic chiasm.

Treatment: Despite stopping ethambutol on diagnosis, visual function continued to deteriorate for a few months. Subsequent improvement was mild in 2 cases. In the third case, visual acuity and colour vision normalised but the optic discs were pale.

Outcome: All 3 patients had some permanent loss of visual function.

Conclusions: Ethambutol usage is associated with permanent visual loss and should be avoided if possible or used with caution and proper ophthalmological follow-up. The author postulates that in cases of ethambutol associated chiasmopathy, ethambutol may initially affect the optic nerves and subsequently progress to involve the optic chiasm.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Antitubercular Agents / adverse effects*
  • Ethambutol / adverse effects*
  • Female
  • Hemianopsia / chemically induced*
  • Humans
  • Male
  • Middle Aged
  • Optic Nerve Diseases / chemically induced*
  • Tuberculosis / drug therapy

Substances

  • Antitubercular Agents
  • Ethambutol